Minor allergic reactions

When to suspect this adverse reaction

Symptoms can range from one lesion to widespread urticarial lesions. This is commonly the only symptom, but may be accompanied by mild upper respiratory symptoms, nausea, vomiting, abdominal cramps or diarrhoea.
 
Occur in 1% to 3% of transfusions.

Usual causes

Hypersensitivity to allergens or plasma proteins in the transfused unit. Rarely may be due to donor medication or antibodies from donor with allergies.

Investigation

Generally, no investigations are required. However, if more than simple urticaria is seen, haemolysis should be excluded. A direct antiglobulin test (DAT), full blood count and repeat ABO group may be indicated.

What to do

Stop the transfusion immediately and follow other steps for managing suspected transfusion reactions.

Antihistamines may be given and once the reaction subsides, continue transfusion at a slow rate and complete within four hours of commencement.

Consult a haematologist before administering additional blood components.

Consider premedication and/or washed red cells if the patient has recurrent allergic reactions.

Continue to monitor the patient in case their condition progresses to a severe allergic reaction (anaphylactoid reaction or anaphylaxis).

Need help?